|LETTER TO THE EDITOR
|Year : 2019 | Volume
| Issue : 1 | Page : 33-34
Aripiprazole worsening visual hallucination in a patient with lewy body dementia
Sujita Kumar Kar, Suyash Dwivedi
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh, India
|Date of Web Publication||16-Aug-2019|
Dr. Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kar SK, Dwivedi S. Aripiprazole worsening visual hallucination in a patient with lewy body dementia. J Geriatr Ment Health 2019;6:33-4
|How to cite this URL:|
Kar SK, Dwivedi S. Aripiprazole worsening visual hallucination in a patient with lewy body dementia. J Geriatr Ment Health [serial online] 2019 [cited 2021 Apr 17];6:33-4. Available from: https://www.jgmh.org/text.asp?2019/6/1/33/264503
Lewy body dementia More Details is the most common degenerative form of dementia, next to Alzheimer's disease. Patients with Lewy body dementia often experience psychotic symptoms such as delusions and hallucinations. In Lewy body dementia, hallucinations are the most common psychotic symptoms. Evidence suggest the association of visual hallucinations, misidentifications, and delusions with dysfunctions of parieto-occipital cortex, limbic–paralimbic cortex, and frontal lobe, respectively. A recent systematic review and meta-analysis on pharmacological treatments of Lewy body dementia highlights about the inadequacy of high-level evidence-based pharmacological interventions. Donepezil and rivastigmine can improve cognitive and psychiatric symptoms in Lewy body dementia. Antipsychotic agents that may be of some use for the management of psychotic symptoms in Lewy body dementia are – quetiapine, clozapine, olanzapine, and risperidone. High neuroleptic sensitivity is a challenge which limits the use of antipsychotic agents to treat psychotic symptoms associated with Lewy body dementia. We present here a case (after obtaining informed consent) of Lewy body dementia, who reported worsening of visual hallucinations with aripiprazole.
A 60-year-old nondiabetic but hypertensive male presented to the neuropsychiatric clinic of a tertiary care center with complaints of suspiciousness, visual hallucinations, irritability, tremors, slowness in gait, and decreased sleep. The patient had previously (3 years back) been diagnosed with Parkinson's disease and had been prescribed levodopa and carbidopa by a neurologist, after which his hallucinations and irritability worsened. He started to become very suspicious toward his family members and neighbors. He attempted twice to run away from home. These complaints subsided on stoppage of the medications. However, due to the reemergence of tremors, it was restarted at a lower dose, and the patient again developed the above symptoms.
The patient was started on quetiapine (25 mg/day) and gradually increased to 50 mg/day, on which the patient showed improvement. However, as the patient again developed tremors, and his suspiciousness and hallucinations were partially improved over next 2 months, he was shifted to olanzapine (up to 7.5 mg/day) and trihexyphenidyl (4 mg/day), but his symptoms worsened and he developed delirium. Hyponatremia was present in the patient which attributed to the development of delirium and anticholinergic drug (trihexyphenidyl) might have worsened it further. Hyponatremia was corrected. Olanzapine and trihexyphenidyl were stopped, and his condition started to improve. Zolpidem was given to correct the sleep disturbances during delirium. The diagnosis of the patient was revised to Lewy body dementia. The patient was then started on a combination of donepezil (5 mg/day) and memantine (5 mg/day). The patient remained compliant to medications but again developed suspiciousness, visual hallucinations, and decreased sleep. Aripiprazole was started at a dose of 5 mg/day, considering its dopamine stabilizing property. Within a week of initiation of aripiprazole, there was worsening of visual hallucinations, suspiciousness, and irritability, which led to stoppage of the medication. Again, he was restarted with quetiapine at a dose of 25 mg/day, which was later increased to 37.5 mg/day. There was significant reduction of psychotic symptoms though he reported oversedation.
Literature supports the beneficial role of aripiprazole in Lewy body dementia though the evidence are limited to case studies. Recent evidences are suggestive of the role of aripiprazole in reducing the depressive, psychotic symptoms as well as improving the motor and cognitive symptoms in Lewy body dementia., However, there is also report of worsening of motor symptoms (Parkinsonian symptoms) and tardive dyskinesia with the use of aripiprazole in Lewy body dementia. The worsening of psychotic symptoms in our patient might be due to dopamine facilitating the role of aripiprazole in an already existing hypodopaminergic state (as evident by the Parkinsonian symptoms). Similarly, the dose of aripiprazole (5 mg/day), which is considered as low dose for adults, may have a moderate effect in the elderly and hence might have attributed to worsening of visual hallucinations. It might be recommended that the elderly population (more particularly those with medical comorbidities) may be initiated with very low doses of antipsychotic medications (if it is indicated, example – aripiprazole 2.5 mg/day instead of 5 mg/day). However, there is lack of controlled trials comparing the efficacy and tolerability of aripiprazole versus other antipsychotic agents in Lewy body dementia. There is a need to compare the efficacy and tolerability of various antipsychotic drugs including aripiprazole in Lewy body dementia.
In this case, clozapine could have been an alternative. Pro-dopaminergic agents could not be restarted to treat the Parkinsonian symptoms, considering the history of worsening of psychotic symptoms in the past. The clinician needs to be judicious in choosing an antipsychotic agent for the management of psychotic symptoms associated with Lewy body dementia and needs to consider a very low dose of antipsychotic medication to initiate with. Close monitoring is highly essential in these patients.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kobayashi R, Matsumoto Y, Hayashi H, Suzuki A, Otani K. Neuroleptic malignant syndrome following quetiapine treatment in a patient with dementia with Lewy bodies. Asian J Psychiatr 2017;30:173-4.
Nagahama Y, Okina T, Suzuki N, Matsuda M, Fukao K, Murai T, et al.
Classification of psychotic symptoms in dementia with Lewy bodies. Am J Geriatr Psychiatry 2007;15:961-7.
Nagahama Y, Okina T, Suzuki N, Matsuda M. Neural correlates of psychotic symptoms in dementia with Lewy bodies. Brain 2010;133:557-67.
Stinton C, McKeith I, Taylor JP, Lafortune L, Mioshi E, Mak E, et al.
Pharmacological management of Lewy body dementia: A systematic review and meta-analysis. Am J Psychiatry 2015;172:731-42.
Iwamoto K, Fujishiro H, Ozaki N. Effect of aripiprazole augmentation for depressive symptoms changes with progression of Lewy body disease. Psychiatry Clin Neurosci 2017;71:74-5.
Lee C, Shen YC. Aripiprazole improves psychotic, cognitive, and motor symptoms in a patient with Lewy body dementia. J Clin Psychopharmacol 2017;37:628-30.
Boylan LS, Hirsch S. Motor worsening and tardive dyskinesia with aripiprazole in Lewy body dementia. BMJ Case Rep 2009;2009. pii: bcr06.2008.0205.